Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 28, 2003

Insulin

Question from Cincinnati, Ohio, USA:

My 64 year old father has type 2 diabetes, and his sugar has been uncontrollable for years, because he does not watch his weight or diet. He was very irrational, extremely angry, violent to the point of breaking things. and threatening members of the family. He has always had a "temper", just getting mad easily, but never anything like this. Could the Lantus make such a big change in personality? Could it be a combination of the different insulins? His doctor changed his medicine again recently, to include NovoLog in addition, but that doesn't seem to have helped either.

Answer:

This sounds like it might be hypoglycemia which is not attributable to any specific insulin but occurs when there is too much insulin at a given moment, insufficient food, extra activity, alcohol intake or some combination. If he does not follow a meal plan, does not monitor blood glucose levels, and is otherwise inconsistent with his medication plan, then hypoglycemia is always a risk during diabetes treatment. You may want to discuss this with his physician to be sure he aware of this event can help all of you prevent hypoglycemic episodes in the future.

SB

[Editor’s comment: It sounds like your father (and perhaps the rest of the family) would benefit greatly from some diabetes education. You can ask your dad’s doctor, or contact the American Diabetes Association or call 1-800-TEAM UP 4 for the name of a program near you

SS]